Virginia, 2019Dense Fog in Virginia, May 4, 2019
May 4, 2019 · NWS LWX · 8 events in 8 counties and zones
Wet soil moisture and light winds led to the development of widespread dense fog across portions of the region.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wet soil moisture and light winds led to the development of widespread dense fog across portions of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 3, 8:14 PM EST, 4 hours 1 minute earlier.
Area forecast discussion, May 3, 8:14 PM EST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
914 PM EDT Fri May 3 2019
.SYNOPSIS...
Weak low pressure will push through the region today, resulting
in showers and thunderstorms today, some of which may be severe.
A stationary front will remain over the region through Sunday,
with several areas of low pressure moving along it, resulting in
an unsettled weekend. A stronger area of low pressure will push
through the region Saturday night into Sunday, which will push
the front offshore finally, allowing high pressure to return.
High pressure will remain overhead Monday night before building
to the south Tuesday. A backdoor cold front may impact the area
during the middle and latter portions of next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Convection slowly weakening as of mid evening as it presses
east, with the severe threat diminishing. Will be taking down
watches as a result. Scattered showers or a thunderstorm will
remain possible overnight with a stalled front overhead, but the
storm organization will be weaker than earlier. Otherwise, humid
overnight with low clouds and patchy fog.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Saturday looks to be quieter across the mid-Atlantic, at least
during the morning. Weak high pressure will build across the
region and push the surface low and upper level support to the
east and off the East Coast. Slightly cooler air will filter in
on a brief northwest wind Saturday morning into the afternoon.
By later in the day, surface winds will back around to the
southwest once again ahead of the next low pressure system. The
best chance for any shower activity Saturday will be in the
Potomac Highlands. The next low pressure system should arrive
from the southwest late Saturday into Sunday morning. Expecting
a period of moderate rain in association with this system, with
some rumbles of thunder also possible.
As the low and the bulk of its energy moves to the east-
northeast and offshore Sunday, weak trailing upper level
energy could spawn a couple of gusty showers Sunday afternoon
and be mainly along the Mason-Dixon region. Elsewhere will
encounter a drying northerly to northwest breeze. Weak high
pressure should provide some dry relief Sunday night.
Temperatures will not be as warm as recent days and nights.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
First half of next week looks tranquil under high pressure in
control both at the sfc and aloft and sfc front well to the
north over Pennsylvania. The front begins to slide south on Thu
with risk of showers and thunderstorms increasing. Expect an
unsettled period the second half of next week with front taking
its time to cross the area. Anticipate daily chances of showers
and thunderstorms during this period.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
MVFR/IFR conditions expected again tonight with high humidity
and not much low-level wind flow. LIFR CIGs likely for a time
IAD/BWI/MTN/MRB. Storms gradually weaken this evening with
perhaps a pop up shower overnight.
VFR conditions expected tomorrow, but MVFR, perhaps IFR, will
return Saturday night into Sunday, as rain moves into the
region.
VFR conditions expected Monday through Wednesday.
&&
.MARINE...
Sub SCA conditions expected through Saturday, though shower and
thunderstorm activity is likely Saturday night which could cause
spotty gusty winds.
Small Craft Advisories possible Sunday into Sunday evening on
the back side of an exiting low.
Winds appear to remain below SCA through Wednesday under surface
high pressure.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...CJL
NEAR TERM...DHOF/CJL
SHORT TERM...CJL
LONG TERM...LFR
AVIATION...LFR/CJL/DHOF
MARINE...LFR/CJL/DHOF
Hazardous weather outlook, May 3, 8:35 PM EST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
935 PM EDT Fri May 3 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-050145-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
935 PM EDT Fri May 3 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Showers are expected Saturday night into Sunday along with the
possibility of a few thunderstorms. Rain may be heavy at times
which could lead to flooding of small streams and creeks as well
as urban areas. Confidence remains low in regards to how
widespread the flood threat will be.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Saturday night into Sunday.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-050145-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
935 PM EDT Fri May 3 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Showers are expected late Saturday into Sunday along with the
possibility of a few thunderstorms. Rain may be heavy at times
which could lead to flooding of small streams and creeks as well
as urban areas. Confidence remains low in regards to how
widespread the flood threat will be.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Saturday night into Sunday.
DHOF
In the hours before
Local storm report, May 3, 7:45 PM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
845 PM EDT FRI MAY 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TSTM WND DMG CEDAR HILL 39.27N 78.11W
05/03/2019 FREDERICK VA 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF CEDAR HILL ROAD AND
BROWN LANE.
&&
EVENT NUMBER LWX1904316
DHLocal storm report, May 3, 8:13 PM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
913 PM EDT FRI MAY 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 1 NE INWOOD 39.36N 78.04W
05/03/2019 M1.00 INCH BERKELEY WV TRAINED SPOTTER
&&
CORRECTED LOCATION
EVENT NUMBER LWX1904309
JMGLocal storm report, May 3, 8:21 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
921 PM EDT FRI MAY 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 1 SSE STEPHENS CITY 39.08N 78.21W
05/03/2019 E1.25 INCH FREDERICK VA PUBLIC
HALF DOLLAR SIZE HAIL
&&
EVENT NUMBER LWX1904317
DHLocal storm report, May 3, 8:30 PM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EDT FRI MAY 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 2 WSW ARMEL 39.07N 78.18W
05/03/2019 M1.75 INCH FREDERICK VA PUBLIC
GOLF BALL SIZE HAIL
&&
EVENT NUMBER LWX1904318
DHLocal storm report, May 3, 9:01 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1001 PM EDT FRI MAY 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM FLOOD ARMEL 39.07N 78.14W
05/03/2019 FREDERICK VA DEPT OF HIGHWAYS
VA-646 NATIONS SPRING ROAD/REARDON ROAD CLOSED DUE TO
FLOODING BETWEEN US-522 FRONT ROYAL PIKE AND VA-644 GUN
BARREL ROAD.
&&
EVENT NUMBER LWX1904319
DHLocal storm report, May 3, 9:40 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 PM EDT FRI MAY 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TSTM WND DMG 2 WNW STRINGTOWN 39.20N 78.01W
05/03/2019 CLARKE VA 911 CALL CENTER
TREE DOWN ON POWER LINES IN THE 600 BLOCK OF VA-632
CRUMS CHURCH ROAD.
&&
EVENT NUMBER LWX1904320
DHDense Fog, Frederick
- When
- May 4, 12:15 AM EST to 7:35 AM EST
- Where
- Frederick forecast zone
- Reported by
- ASOS
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.
Dense Fog, Clarke
- When
- May 4, 12:15 AM EST to 7:35 AM EST
- Where
- Clarke forecast zone
- Reported by
- ASOS
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.
Dense Fog, Warren
- When
- May 4, 12:15 AM EST to 7:35 AM EST
- Where
- Warren forecast zone
- Reported by
- ASOS
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.
Dense Fog, Shenandoah
- When
- May 4, 12:15 AM EST to 7:35 AM EST
- Where
- Shenandoah forecast zone
- Reported by
- ASOS
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.
Dense Fog, Page
- When
- May 4, 12:15 AM EST to 7:35 AM EST
- Where
- Page forecast zone
- Reported by
- ASOS
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.
Dense Fog, Rockingham
- When
- May 4, 12:15 AM EST to 7:35 AM EST
- Where
- Rockingham forecast zone
- Reported by
- ASOS
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.
Dense Fog, Greene
- When
- May 4, 12:15 AM EST to 7:35 AM EST
- Where
- Greene forecast zone
- Reported by
- ASOS
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.
Dense Fog, Albemarle
- When
- May 4, 12:15 AM EST to 7:35 AM EST
- Where
- Albemarle forecast zone
- Reported by
- ASOS
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, May 4, 20191 death · 1 injured · $19,000 · 50 kt wind · 11 events
- Cold in California, May 4, 20191 death · 2 injured · 1 event
- Rip Current in California, May 4, 20191 death · 1 event
- Rip Current in North Carolina, May 4, 20191 death · 1 event
- Hail and Damaging Wind in South Carolina, May 4, 2019$50,000 · 1 in hail · 3 events
- Tornado and Damaging Winds in Georgia, May 4, 20191 injured · $100 · EF1 · 4 events
- Hail and Damaging Winds in Georgia, May 4, 2019$33,000 · 1.75 in hail · 7 events
- Tornado and Damaging Winds in Mississippi, May 4, 2019EF1 · 5 events
- Flash Flooding and Flooding in Virginia, May 4 to 6, 201918 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, May 4, 201915 events
- Tornado and Damaging Winds in Texas, May 4, 2019$17,000 · EF0 · 3 events
- Damaging Winds in Alabama, May 4, 20191 injured · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825861, 825862, 825863, 825864, 825865, 825866, 825867, 825868.